MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0203
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the embolization coil was detached from its pusher assembly, and therefore, the reported detachment issue could not be confirmed.Further evaluation revealed that the proximal end of the pusher assembly was fractured off, the pet lock was missing, and the pusher assembly had multiple kinks throughout its length.This damage was incidental to the reported complaint.The fractured pusher assembly and missing pet lock likely occurred due to the manual detachment during the procedure.The observed pusher assembly kinks may have occurred during handling of the device during the procedure or packaging of the device for return.Evaluation of the returned handle revealed a functional device, and the complaint could not be confirmed.During the functional test, the handle was tested on a handle fixture and passed within specification.The handle was then used to detach a demonstration smart coil without an issue.Penumbra products are visually inspected during in-process inspection and quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous malformation (avm) using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced the smart coil to the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach after multiple attempts.Therefore, the physician manually detached the smart coil using a grasper.The procedure was completed at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12737790
Report Number3005168196-2021-02443
Device Sequence Number4126771
Product Code HCG
UDI-Device Identifier00814548015118
UDI-Public00814548015118
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/02/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model Number400SMTSFT0203
Device Catalogue Number400SMTSFT0203
Device Lot NumberF106743
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2021
Initial Report FDA Received Date11/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005